Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

July 24, 1997Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 1997, 12:31 AM CDT for Hyde County, Sully County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1997, 12:31 AM CDT (05:31 UTC)
Expired
Jul 24, 1997, 1:35 AM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hyde County, SD, Sully County, SD

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:47 AM CDTThunderstorm Wind 62Highmore, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2898 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 240531 RRA
SVRABR
SDC069-119-240635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1231 AM CDT THU JUL 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN SULLY COUNTY - CENTRAL SOUTH DAKOTA
  HYDE COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 135 AM CDT
 
* SOME LOCATIONS AFFECTED
  HOLABIRD                            AROUND 1245 AM CDT
  HIGHMORE                            AROUND 105 AM CDT

* AT 1229 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH DAMAGING WINDS 31 MILES EAST OF PIERRE OR 7 MILES
  WEST OF HOLABIRD MOVING EAST AT 25 MPH.

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

HG/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:27 AM CDT, 14 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 10:27 AM CDT, 14 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT WED JUL 23 1997

LOW CLOUDS HANGING IN STUBBORNLY ACROSS CENTRAL ZONES...BUT CLOUDS SHUD
BREAK UP BY EARLY AFTERNOON. ONCE THEY DO...RAPID HEATING SHUD KEEP
CURRENT FCST HIGHS ON TRACK. OTHERWISE...CURRENT PACKAGE LOOKS GOOD...
AND HAVE UPDATED ONLY FOR SKY CONDITION IN CENTRAL ZONES AND TO REMOVE$
MORNING CLOUDS ELSEWHERE.

.ABR...NONE

MIDDLEBROOKE

In the hours before

Special weather statement, Jul 23, 8:50 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
850 PM CDT WED JUL 23 1997

SDZ003>005-009-010-015>017-033>037-045-048-051-240700-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON
850 PM CDT WED JUL 23 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)...

SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF
CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF
THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK
SHELTER WHEN THREATENING WEATHER APPROACHES.

BANN
Local storm report, Jul 23, 8:53 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
854 PM CDT WED JUL 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PMJ    HAYES                     SD   0.75 INCH HAIL
07/23/97   STANLEY

BANN
Special weather statement, Jul 23, 8:53 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
850 PM CDT WED JUL 23 1997

SDZ003>005-009-010-015>017-033>037-045-048-051-240700-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON
850 PM CDT WED JUL 23 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)...

SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF
CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF
THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK
SHELTER WHEN THREATENING WEATHER APPROACHEFS.

BANN
Local storm report, Jul 23, 8:54 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
854 PM CDT WED JUL 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    HAYES                     SD   0.75 INCH HAIL
07/23/97   STANLEY

BANN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:37 PM CDTSevere Thunderstorm WarningABRStanley48 min
Jul 23, 9:35 PM CDTFlash Flood WarningABRStanley3 hr
Jul 23, 9:43 PM CDTSevere Thunderstorm WarningABRDewey62 min
Jul 24, 12:09 AM CDTSevere Thunderstorm WarningABRHughes46 min
Jul 24, 12:44 AM CDTFlash Flood WarningABRHughes, Stanley2 hr
Jul 24, 12:49 AM CDTSevere Thunderstorm WarningABRHand61 min
Jul 24, 1:32 AM CDTSevere Thunderstorm WarningABRSpink63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.